Alert archive / Wyoming / Tornado Warnings in 2011
Tornado Warning 14, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 2, 2011, 4:50 PM MDT for Crook County, Weston County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2011, 4:50 PM MDT (22:50 UTC)
- Expired
- Jul 2, 2011, 5:13 PM MDT
- In force
- 23 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:13 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 10:30 AM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 10:30 AM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT JUL 2 2011 CORRECTED ISSUANCE TIME .DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS. AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS INCREASING... ESPECIALLY OVER NERN WY. CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE EASTWARD DURING THE EVENING. MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO NOT PLAN ON UPDATING FORECAST. && .AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 2, 3:46 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 346 AM MDT SAT JUL 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 346 AM MDT (446 AM CDT) SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 2, 2:18 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT SAT JUL 2 2011 WYZ054-056-057-022100- NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 218 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 300 PM MDT... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... PINE HAVEN... OSHOTO... CARLILE... DEVILS TOWER... DEVILS TOWER JUNCTION... NEW HAVEN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 153... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CALDERON
Special weather statement, Jul 2, 4:27 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT SAT JUL 2 2011 SDZ012-025-072-073-022315- BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 427 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 515 PM MDT... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITEWOOD...OR 9 MILES NORTHWEST OF DOWNTOWN STURGIS...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND 29... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:55 PM MDT | Flash Flood Warning | UNR | Butte, Lawrence, Meade | 3 hr |
| Jul 2, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 61 min |
| Jul 2, 2:26 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 64 min |
| Jul 2, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 53 min |
| Jul 2, 2:51 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
| Jul 2, 2:57 PM MDT | Flash Flood Warning | UNR | Campbell, Crook | 4 hr |
| Jul 2, 3:23 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 67 min |
| Jul 2, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 63 min |
| Jul 2, 3:59 PM MDT | Tornado Warning | UNR | Crook, Weston | 46 min |
| Jul 2, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 63 min |
| Jul 2, 4:30 PM MDT | Flash Flood Warning | UNR | Crook, Weston | 6 hr |
| Jul 2, 4:53 PM MDT | Tornado Warning | UNR | Weston | 52 min |
| Jul 2, 5:01 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 59 min |
| Jul 2, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 40 min |
| Jul 2, 5:52 PM MDT | Tornado Warning | UNR | Weston | 21 min |
Nearby
Tornado Warnings in Wyoming, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.